Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

August 28, 2021Yazoo County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 28, 2021, 4:29 PM CDT for Yazoo County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 4:29 PM CDT (21:29 UTC)
Expired
Aug 28, 2021, 5:00 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Hail
0.00 in
Wind
40

County Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 53 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS84 KJAN 282129
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
429 PM CDT Sat Aug 28 2021
 
MSZ043-048-282200-
Hinds MS-Madison MS-
429 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of north central Hinds
and southwestern Madison Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flora, or 13 miles north of Clinton, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Flora and Pocahontas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3250 9058 3251 9055 3250 9052 3252 9052
      3252 9050 3254 9047 3256 9046 3256 9045
      3258 9045 3259 9043 3258 9040 3260 9037
      3255 9019 3244 9030 3248 9060
TIME...MOT...LOC 2129Z 112DEG 19KT 3253 9036 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 28, 1:45 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 28, 1:45 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
145 PM CDT Sat Aug 28 2021

.DISCUSSION...
Through the daytime Sunday: Scattered convection will continue
through early this evening, most concentrated south of I-20. A few
stronger wind gusts will be possible in some of these rain bands.
Most precip will taper off not long after sunset as diurnal
instability wanes. Much of the night will be dry, but as Hurricane
Ida continues to strengthen and approach the coast, outer bands
may begin to spread inland across South MS by early Sunday
morning... mainly impacting areas south of I-20 through midday
with coverage increasing farther northward into the afternoon.
While the core of strongest wind will still be south of our area
during the day Sunday, some tropical storm force wind gusts can't
be ruled out in stronger rain bands, especially farther south in
the area. In addition, given the strengthening low level wind
fields, we'll also have to begin monitoring the tornado threat as
early as the daytime hours Sunday. We have begun to upgrade the
Tropical Storm Watch to a Tropical Storm Warning over the southern
half of the area. Additional expansion is possible as Ida draws
closer and additional areas fall within the 36 hour time frame for
a warning. /DL/

Sunday Night through Next Week...

The main focus through the extended forecast will be Hurricane
Ida and the impacts to the ArkLaMiss region. Hurricane Ida made
its way across Cuba last night and is now tracking northwest as
it makes its way into the central parts of the Gulf of Mexico.
Due to warm ocean water temperatures, Ida is expected to rapidly
intensify as it tracks through the Gulf and expected to become a
Major Hurricane right as it's making landfall. The current NHC
track has not changed much. Ida is still expected to make landfall
along the coast of Louisiana.

Ida is likely to produce heavy rainfall Sunday and Monday across
the central Gulf coast and inland areas of Mississippi and
Louisiana. This will result in flash flooding and as the core of
the storm crosses onshore, tropical storm to near hurricane force
winds will be possible across portions of south and central
Mississippi, southeast Arkansas, and northeast Louisiana. Up to
65mph winds can be expected for portions of central and southwest
Mississippi, and all areas elsewhere within our CWA can expect
winds up to 45mph. A Tropical Storm Watch remains in effect for
parishes in northeast Louisiana, central and portions of south
west Mississippi including Hinds and Warren counties. A Tropical
Storm Warning is also now in effect for counties along the Highway
84 corridor including Jefferson Davis, Jones, and Lamar counties
and parishes in Louisiana including Concordia. Additional portions
of the watch area may be upgraded to a warning later this
afternoon.

Not only is Hurricane Ida expected to bring dangerous winds, the
threat for heavy rainfall will likely lead to flash flooding. 4-8
inches of rain can be expected for our entire area Sunday through
Tuesday with possibly locally higher amounts! A Flash Flood Watch
has been issued for our entire area. The Watch goes into effect
for portions of south Mississippi beginning Sunday evening and
everywhere else the Watch will begin Monday morning.

Often times hurricanes bring multi-hazard impacts. So in the
midst of flooding and wind as outer bands begin to come onshore,
isolated tornadoes will also be possible. The threat for
tornadoes will continue into Monday.

We suggest the public have multiple ways of receiving warnings,
watches, and all other updated forecast information. Examples are
NOAA weather radio, following local NWS social media accounts, and
tuning into your local broadcast mets on television. Make sure you
have a plan in place!

By Tuesday afternoon/evening Hurricane Ida is expected to have moved
east of our area and mid-level ridging is expected to set in bringing
nicer weather to the region./JNE/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions prevail across most of the region this afternoon
after a patchy MVFR deck through the morning hours. Sct SHRA and
TS have begun to develop across east MS and will increase through
the afternoon hours, tapering off early this evening. As Hurricane
Ida approaches the Gulf Coast, rain bands will begin to spread
across the region on Sunday, first impacting the PIB/HBG area as
early as the morning hours, then reaching the I-20 corridor by
afternoon. MVFR ceilings will be possible by morning across
southeast MS and easterly winds will become increasingly gusty
through the day, especially across south MS. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  73  90  72 /  55  22  77  75
Meridian      91  72  88  71 /  58  23  82  73
Vicksburg     94  75  92  75 /  37  27  69  71
Hattiesburg   90  75  83  74 /  80  28 100  94
Natchez       92  73  88  72 /  55  28  80  95
Greenville    94  74  93  74 /  20  18  54  39
Greenwood     94  74  94  73 /  25  16  58  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from Monday morning through Tuesday morning
     for MSZ018-019-025>059.

     Tropical Storm Watch for MSZ040>043-047>050-053>057-059.

     Tropical Storm Warning for MSZ060>066-072>074.

     Flash Flood Watch from Sunday evening through Tuesday morning
     for MSZ060>066-072>074.

LA...Flash Flood Watch from Monday morning through Tuesday morning
     for LAZ007>009-015-016-023>026.

     Tropical Storm Watch for LAZ007>009-015-016-023>025.

     Tropical Storm Warning for LAZ026.

AR...Flash Flood Watch from Monday morning through Tuesday morning
     for ARZ074-075.

&&

DL/JNE
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
502 AM CDT Sat Aug 28 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
502 AM CDT Sat Aug 28 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hurricane Ida is forecast to track northwest toward the central
Gulf Coast through this weekend and make landfall Sunday night
in southeast Louisiana. Based on the latest forecast from the
National Hurricane Center, Hurricane Ida will likely bring high
winds, heavy rainfall, and possible tornadoes to the outlook area
from Sunday Night through Tuesday. Power outages and downed trees
can be expected, especially over southern portions of the area.
Heavy rainfall and areas of flash flooding can also be expected
across the entire outlook area. And there will be a marginal risk
for mainly Monday into Monday night.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Monday night.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 28, 3:41 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
341 PM CDT Sat Aug 28 2021

MSZ049-055-056-282115-
Smith MS-Rankin MS-Simpson MS-
341 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southeastern Rankin,
northeastern Simpson and west central Smith Counties through 415 PM
CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martinville, or 7 miles northeast of Mendenhall, moving west at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mendenhall, White Oak, Martinville, Cato, D'Lo and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3203 8961 3189 8963 3193 8994 3211 8990
      3210 8965
TIME...MOT...LOC 2041Z 099DEG 19KT 3200 8976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Aug 28, 4:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
429 PM CDT Sat Aug 28 2021

MSZ043-048-282200-
Hinds MS-Madison MS-
429 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of north central Hinds
and southwestern Madison Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flora, or 13 miles north of Clinton, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Flora and Pocahontas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3250 9058 3251 9055 3250 9052 3252 9052
      3252 9050 3254 9047 3256 9046 3256 9045
      3258 9045 3259 9043 3258 9040 3260 9037
      3255 9019 3244 9030 3248 9060
TIME...MOT...LOC 2129Z 112DEG 19KT 3253 9036

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:36 AM CDTFlash Flood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more66 hr
Aug 28, 10:00 AM CDTTropical Storm WarningJANAdams, Attala, Carroll, Choctaw, Claiborne, Clarke and 38 more54 hr
Aug 28, 3:41 PM CDTSpecial Weather StatementJANSimpson34 min
Aug 28, 4:59 PM CDTSpecial Weather StatementJANYazoo31 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.